Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS St. Louis, MO

May 15, 2022Clinton County, Illinois

NWS St. Louis, MO issued this flash flood warning at May 15, 2022, 4:04 PM CDT for Clinton County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2022, 4:04 PM CDT (21:04 UTC)
Expired
May 15, 2022, 7:08 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Clinton County, IL

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WGUS53 KLSX 152104
FFWLSX
ILC027-160200-
/O.NEW.KLSX.FF.W.0006.220515T2104Z-220516T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
404 PM CDT Sun May 15 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Central Clinton County in south central Illinois...

* Until 900 PM CDT.

* At 404 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Breese, Carlyle, Germantown, Beckemeyer, Bartelso and Stolletown.

This includes the following highways...
	Interstate 64 in Illinois near exit 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3874 8929 3864 8935 3854 8943 3851 8950
      3849 8962 3855 8960 3862 8958 3868 8954
      3874 8947 3874 8946 3874 8938 3874 8937
      3874 8933 3874 8930

FLASH FLOOD...RADAR INDICATED

$$

Carney
2 follow-up statements
894 
WGUS73 KLSX 152215
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
515 PM CDT Sun May 15 2022

ILC027-160200-
/O.CON.KLSX.FF.W.0006.000000T0000Z-220516T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-
515 PM CDT Sun May 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING 
FOR CENTRAL CLINTON COUNTY...

At 515 PM CDT, Doppler radar indicated that between 2 and 3 inches 
of rain have fallen. Flash flooding is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Breese, Carlyle, Germantown, Beckemeyer, Bartelso and Stolletown.

This includes the following highways...
	Interstate 64 in Illinois near exit 34.

Thunderstorms have ended, however runoff from heavy rainfall is 
still occurring.  Remain alert for flash flooding through the 
remainder of the afternoon into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3874 8929 3864 8935 3854 8943 3851 8950
      3849 8962 3855 8960 3862 8958 3868 8954
      3874 8947 3874 8946 3874 8938 3874 8937
      3874 8933 3874 8930

FLASH FLOOD...RADAR INDICATED

$$

Carney
926 
WGUS73 KLSX 160008 RRA
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
708 PM CDT Sun May 15 2022

ILC027-160018-
/O.CAN.KLSX.FF.W.0006.000000T0000Z-220516T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-
708 PM CDT Sun May 15 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CLINTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3874 8929 3864 8935 3854 8943 3851 8950
      3849 8962 3855 8960 3862 8958 3868 8954
      3874 8947 3874 8946 3874 8938 3874 8937
      3874 8933 3874 8930

$$

MRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:53 PM CDT, 11 minutes earlier.

Area forecast discussion, May 15, 3:53 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
353 PM CDT Sun May 15 2022

.SHORT TERM...  (Through Late Monday Night)
Issued at 352 PM CDT Sun May 15 2022

(Late This Afternoon/Evening)

As of 1900 UTC, the cold front has continued to advance to the
southeast and is now located roughly from a KTBN>>KBLV>>KMTO line.
Latest SPC mesoanalysis depicts about 2500 J/kg of MLCAPE and
effective shear around 25 knots in southeast Missouri and southwest
Illinois. The area of concern is ahead of the cold front and a
composite outflow boundary ahead of ongoing convection in southeast
Missouri. Because both the composite outflow is marching west to
east and the cold front continues to progress to the south and east,
the temporal window for strong to severe thunderstorms in our area
is low, on the order of about 3-4 hours. Focus in the immediate term
(through about 4PM) will be on southeast Missouri followed by
southwest Illinois moreso from 4-6PM. Damaging downburst winds and
marginally severe hail are the main threats with this activity.

(Remainder of Tonight - Monday Night)

The cold front should exit the CWA by early this evening, taking
with it any threat for strong to severe thunderstorms. However, some
isolated to scattered showers and possibly a rumble of thunder may
linger behind the frontal boundary this evening as another shortwave
trough moves through the mid-Mississippi Valley. For the remainder
of the night, dry weather is forecast along with decreasing
cloudiness. Cooler (and less humid) air will continue to advect
southeastward into the area, with seasonable lows tonight in the 50s.

An area of high pressure will move across the bi-state area on
Monday and Monday evening. Near normal temperatures will continue on
Monday and Monday night along with a mostly clear sky.

Gosselin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 352 PM CDT Sun May 15 2022

(Tuesday - Thursday Night)

Quasi-zonal flow gets established heading into the middle of the
work week with increasing low-level warm/moist advection beginning
around the departing surface high. It still looks likely our area
will see a round of elevated showers and thunderstorms, mainly
focused on the Tuesday night/early Wednesday morning time frame.
Steep midlevel lapse rates and MUCAPEs over 1000 J/kg west of the
Mississippi River suggest marginally severe hail could be a threat.

The Wednesday through Thursday time period may also have additional
rounds of showers and thunderstorms as midlevel perturbations
embedded within the northwest flow aloft move through the region.
However, the timing/track of these individual impulses as well as
the exact position of the surface baroclinic zone are unknown so
have maintained broad chance PoPs.

(Friday - Next Sunday)

Gaining some more confidence in a large scale pattern change between
Friday and Saturday. The EPS has really jumped aboard and joined the
GEFS camp showing a much stronger long wave trough moving across the
Upper Midwest into the Great Lakes. Attendant to this trough, a
strong cold front is likely to move through the region on Friday,
and this front may be accompanied by strong to severe thunderstorms
depending on frontal timing in our area.

After the front moves though, a period of below normal temperatures
and likely dry weather should be in store for the following weekend.
The latest NBM kept low PoPs in there, but left in there for now
since climatological PoPs are around 25-30 percent over a 12-hour
period and because ensemble guidance has made a major shift over the
past 24-36 hours. It may be possible to shift back more toward a
slower/weaker ejection of the longwave trough out of the west into
the Upper Midwest and if that scenario were to occur, continued
chances of showers and storms would be possible.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun May 15 2022

Showers and a few rumbles of thunder will progress eastward across
the area through this evening. The cold front has just passed
through KJEF and is about to move through KSUS/KSTL. By 1900 UTC,
the boundary should be just south of KCPS. With frontal passage,
light/variable winds turn out of the north/northwest. Given the
frontal timing, have VCTS at KJEF just right at the beginning of
the TAF period as well as KCPS for a couple of hours this
afternoon. Thunder chances behind the front, while not negligible,
appear very low so kept mention out of KSUS/KCOU/KSTL.

After the threat for any rain moves out of the area this evening,
decreasing cloudiness along with light northwest winds are
expected.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 15, 4:04 AM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 AM CDT Sun May 15 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely for portions of the area today. A few
thunderstorms could become strong to severe this afternoon and
evening along and south of I-70. The main hazards with severe
thunderstorms will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms for much of the region late
Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Pfahler

In the hours before

Local storm report, May 15, 3:01 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             1 SE BELLEVILLE         38.52N 89.99W
05/15/2022  M0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL.

&&

CARNEY
Local storm report, May 15, 3:02 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             SWANSEA                 38.54N 89.99W
05/15/2022  M0.70 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:15 PM CDTSevere Thunderstorm WarningLSXSaint Clair45 min
May 14, 9:03 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph42 min
May 15, 4:18 PM CDTFlash Flood WarningLSXClinton, Marion3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.